Acetylsalicylic acid ("aspirin") poisoning appears to occur infrequently. This is evidenced by the fact that we were able to find reports of only 7 fatalities due to acetylsalicylic acid in the American literature,1 2 of which were due to hypersensitivity. Poisoning by this drug appears to be commoner in Europe, especially England, as indicated by the reports of Balazs2 and numerous British authors.3
We wish to record another fatal case and to focus attention on the fact that acetylsalicylic acid poisoning may be overlooked because of its mimicry of other toxic states. This fact, plus the close similarity between acetylsalicylic acid and sodium salicylate, the latter now being used in massive doses intravenously for the treatment of rheumatic fever, as suggested by Coburn,4 requires some caution in the use of these drugs.5
Space does not permit a full consideration of the pharmacologic, toxicologic and pathologic
KRASNOFF SO, BERNSTEIN M. ACETYLSALICYLIC ACID POISONINGWith a Report of a Fatal Case. JAMA. 1947;135(11):712–714. doi:10.1001/jama.1947.62890110001008
Customize your JAMA Network experience by selecting one or more topics from the list below.